A Presentation of Paranoia

1Duke University Medical Center, Durham, NC

Meeting: Hospital Medicine 2015, March 29-April 1, National Harbor, Md.

Abstract number: 659

Keywords:

Case Presentation:

A 61 year old woman was brought into the emergency department by her brother for evaluation of confusion, hallucinations, and paranoia.  Her medical comorbidities included anxiety, hypertension, and stage III chronic kidney disease.  Her brother stated that she had been behaving appropriately when he last saw her five days ago though he described her as “fidgety” at baseline.  The patient was able to provide little history beyond stating that she was out of clonazepam and that she had had a cough for which she had taken an unspecified type and quantity of over the counter medicine.  Her home medication list included alprazolam, clonazepam, and paroxetine among others.  Her initial exam was significant for tachycardia, tongue fasciculations, intermittent myoclonic jerks, muscle rigidity, lower extremity predominant hyperreflexia, and inducible clonus. She was actively hallucinating and expressed delusions of being spied upon through her home air vents.  A CBC was normal.  A basic chemistry showed a rise in her serum creatinine to 2.2 mg/dL from a baseline of 1.2 mg/dL.  A CK was elevated to 1686 Units/L.  Her urinalysis was not consistent with infection.  A urine drug screen was negative.  A serum drug screen was negative for salicylate, acetaminophen, and alcohol use.  A non-contrast head CT showed no acute intracranial process.  The patient was admitted with a working diagnosis of either benzodiazepine withdrawal or diphenhydramine toxicity.   Intravenous lorazepam offered sedation but did not improve her neurologic findings and psychosis.  An assay for diphenhydramine ingestion eventually returned negative.  She was subsequently diagnosed with sub-acute onset of serotonin syndrome secondary to paroxetine and alprazolam (a 5-hydroxytryptamine 1a agonist) use.  Both agents were held, and she gradually improved with supportive care.

Discussion: Hospitalists frequently admit patients with undifferentiated altered mental status.  Polypharmacy is often felt to contribute, and patients may frequently be on multiple different medications that cause different toxidromes. Anticholinergic intoxication, benzodiazepine withdrawal, and serotonin syndrome, for example, can all present with autonomic changes and delirium.  Classically, serotonin syndrome presents within the first hours to days after starting or changing the dose of a serotonergic medication.  However, use of common over the counter medications, such as dextromethorphan, may potentiate serotonin syndrome in a patient who has otherwise been stable on a selective serotonin reuptake inhibitor (SSRI).  Clonus and lower extremity predominant hyperreflexia are helpful in distinguishing serotonin syndrome from other toxidromes.

Conclusions: SSRIs are ubiquitous in the general population, and any patient known to be taking an SSRI who presents to the hospital with an acute change in mental status warrants consideration for serotonin syndrome, especially in the setting of neuromuscular changes.

To cite this abstract:

Pugmire D, Stephany A. A Presentation of Paranoia. Abstract published at Hospital Medicine 2015, March 29-April 1, National Harbor, Md. Abstract 659. Journal of Hospital Medicine. 2015; 10 (suppl 2). https://www.shmabstracts.com/abstract/a-presentation-of-paranoia/. Accessed September 19, 2019.

« Back to Hospital Medicine 2015, March 29-April 1, National Harbor, Md.